Maine, 2012

Heavy Snow in Maine, January 19 to 20, 2012

January 19 to 20, 2012 · NWS GYX · 3 events in 3 counties and zones

An area of low pressure moving east from the Great Lakes brought a moderate to heavy snow across much of western Maine. Snowfall amounts generally ranged from 4 to 10 inches across the area with 2 to 4 inches in the mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure moving east from the Great Lakes brought a moderate to heavy snow across much of western Maine. Snowfall amounts generally ranged from 4 to 10 inches across the area with 2 to 4 inches in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 19, 8:33 PM EST, 27 minutes earlier.

Area forecast discussion, Jan 19, 8:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
833 PM EST THU JAN 19 2012

.SYNOPSIS...
WEAK LOW PRESSURE WILL MOVE EAST THROUGH NEW ENGLAND AND THE GULF
OF MAINE OVERNIGHT. LOW PRESSURE WILL SHIFT INTO THE MARITIMES ON
FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. HIGH PRESSURE
WILL SHIFT EAST FRIDAY NIGHT AS WEAK LOW PRESSURE APPROACHES NEW
ENGLAND FROM THE SOUTHWEST. LOW PRESSURE WILL PASS OUT TO SEA
SOUTH OF NEW ENGLAND ON SATURDAY. HIGH PRESSURE WILL BUILD IN FROM
THE NORTHWEST SATURDAY NIGHT AND SUNDAY. LOW PRESSURE LIFTING
NORTHEAST OUT OF THE NORTHERN GREAT LAKES WILL DRIVE A COLD FRONT
TOWARD NEW ENGLAND ON MONDAY. THE FRONT WILL CROSS THE AREA MONDAY
NIGHT WITH A TRAILING TROUGH OF LOW PRESSURE MOVING THROUGH THE
REGION ON TUESDAY. HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST
ON WEDNESDAY. LOW PRESSURE WILL PASS SOUTH OF NEW ENGLAND ON
THURSDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
0123Z UPDATE...
LATEST RADAR IMAGERY CONTINUES TO SHOW BANDS OF LIGHT SNOW SHOWERS
MOVING ONSHORE FROM THE GULF OF MAINE THIS EVENING. MUCH OF THIS
PRECIPITATION HAS BEEN VERY LIGHT IN NATURE. MEANWHILE...THE
TIMING OF THE STEADY SNOWFALL ENTERING THE FORECAST AREA IS IN
GOOD AGREEMENT WITH THE SHORT TERM FORECAST FROM THE LATEST HRRR
RUN.

WILL KEEP WINTER WEATHER ADVISORIES IN EFFECT FOR THE SOUTHEASTERN
PORTION OF OUR FORECAST AREA. MUCH OF THE PRECIPITATION ENTERING
THE FORECAST AREA REMAINS LIGHT...HOWEVER THERE SHOULD BE MODERATE
SNOWBANDS EMBEDDED WITHIN THIS PRECIPITATION FIELD AS NOTED
ENTERING THE CT/RI COASTLINE. WITH SURFACE WAVE ALREADY BEGINNING
TO FORM NEAR JFK AT 01Z...IN COMBINATION WITH A BRIEF PERIOD OF
ENHANCED VERITICAL MOTION (INCLUDING THE SNOW GROWTH
REGION)...EXPECT AREAS OF 3-6 INCHES SNOWFALLS SOUTHEASTERN ZONES.
HIGHEST SNOWFALL TOTALS SHOULD BE NEAR THE PENOBSCOT RIVER VALLEY.

PREV UPDATE...
ALSO...LATEST HRRR MODEL UPDATE HAS A GOOD HANDLE WITH OCEAN
EFFECT SNOW SHOWERS ENTERING ROCKINGHAM AND YORK COUNTIES THIS
HOUR. HAVE UPPED POPS QUITE A BIT FOR THIS AREA TO ACCOUNT FOR
THIS LOCAL PCPN. -SHSN WILL SPREAD NORTHWARD IN THE NEXT HOUR OR
TWO INTO THE PWM AND POSSIBLY THE NHZ AREAS.

HAVE UPDATED GRIDS TO INCREASE CLOUD COVER OVERNIGHT TO OVERCAST
CONDITIONS WITH ADVISORIES IN EFFECT.  REST OF THE GRIDS WILL
REMAIN RELATIVELY UNCHANGED WITH ADVISORIES CONTINUING FOR THE ERN
HALF OF THE FORECAST AREA.

PREV DISC...
WEAK LOW PRESSURE APPROACHING FROM THE WEST WILL BRING A
BRIEF ROUND OF LIGHT TO MODERATE SNOW TO THE REGION OVERNIGHT. LOW
PRESSURE STILL FORECAST TO RE-DEVELOP OVER SOUTHERN NEW ENGLAND
AND MOVE INTO THE GULF OF MAINE BUT MODELS NOT AS STRONG WITH THIS
SYSTEM TODAY AND QPF FOR THE EVENT HAS DROPPED OFF SOMEWHAT.
EXPECT SNOW TO PUSH INTO THE CONNECTICUT VALLEY EARLY THIS EVENING
AND QUICKLY OVER-SPREAD THE REMAINDER OF THE FORECAST AREA THROUGH
MIDNIGHT. WILL STILL BE GOING WITH THE CURRENT ADVISORIES FOR
SOUTHERN AND COASTAL MAINE EXCLUDING YORK COUNTY FOR THE OVERNIGHT
HOURS. HAVE NOT CHANGED ACCUMULATIONS MUCH FROM YESTERDAY WITH 2
TO 4 INCHES OF ACCUMULATION EXPECTED ACROSS MUCH OF NEW HAMPSHIRE
AND EXTREME SOUTHWEST MAINE. REMAINDER OF SOUTHERN AND COASTAL
MAINE WILL SEE 3 TO 6 INCHES OF SNOWFALL THROUGH EARLY FRIDAY
MORNING. EXPECT SNOW TO QUICKLY END IN NEW HAMPSHIRE AND SOUTHWEST
MAINE BEFORE DAYBREAK ON FRIDAY. SHOULD BE A MUCH WARMER NIGHT
WITH TEMPS IN THE LOWER TO MID TEENS IN THE NORTH AND MID TEENS TO
LOWER 20S IN THE SOUTH.

&&

.SHORT TERM /FRIDAY NIGHT/...
HIGH PRESSURE BUILDING IN FROM THE WEST WILL BRINGING CLEARING
SKIES AND MOSTLY SUNNY WEATHER TO MOST OF THE AREA ON FRIDAY.
SHOULD SEE MORNING CLOUDS CLEARING OUT OF THE MOUNTAINS AND FAR
EASTERN ZONES BY NOON. EXPECT TEMPS TO RANGE THROUGH THE TEENS IN
THE NORTH AND THROUGH THE 20S AND LOWER 30S IN THE SOUTH.

MID HIGH LEVEL CLOUDINESS WILL BE ON THE INCREASE FRIDAY NIGHT AS
WEAK OVER-RUNNING PATTERN SHIFTS INTO THE NORTHEAST AHEAD OF LOW
PRESSURE MOVING INTO THE MID ATLANTIC STATES. WILL INTRODUCE
LOW CHANCE POPS INTO SOUTHERN NEW HAMPSHIRE AFTER MIDNIGHT BUT
EXPECT LITTLE IF ANY ACCUMULATION THROUGH SATURDAY MORNING. LOW
TEMPS WILL RANGE FROM ZERO TO 10 BELOW IN THE NORTH AND 5 TO 15
ABOVE IN THE SOUTH.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODELS TRACK WEAK SFC LOW OFF THE MID ATLANTIC COAST E AND OUT TO
SEA ON SATURDAY. THIS WILL PRODUCE -SN ACROSS THE FCST AREA WITH
LGT ACCUMULATIONS PSBL. HIGHEST CHC OF SN AND HIGHEST
ACCUMULATIONS OVER MORE SRN AREAS CLOSER TO THE LOW WITH LOWEST
CHC AND ACCUMULATION TO THE N. VERTICAL TEMP PROFILE CD ENOUGH TO
SUPPORT ALL SN FOR THIS EVENT.

THE LOW MOVES OUT TO SEA FAIRLY QUICKLY WITH -SN ENDING FROM W TO E
IN THE AFTERNOON. HIGH PRES FOLLOWS WITH FAIR WX SATURDAY NGT AND
SUNDAY. THE HIGH MOVES OUT TO THE E SUNDAY NGT AS THE UPR LVL
RIDGE CRESTS ALONG THE E COAST. A STRONG UPR LVL CUTOFF SYSTEM
OVER THE UPPER MID WEST CREATES A FAIRLY STRONG SFC LOW OVER THE
GREAT LAKES THAT WILL TRACK SLOWLY E WITH A TRAILING CD FNT
EXTENDING TO THE S. AHEAD OF THIS SYSTEM INCREASING S SW FLOW FROM
SFC TO H5 BRINGS IN MUCH WARMER AIR ALOFT AND EVENTUALLY TO THE
SFC AS PRCP EVENTUALLY MOVES IN LATE SUNDAY NGT AND MONDAY. MAY BE
SOME -SN OR MIXED SN AND ICE TO BEGIN WITH BUT GRADUALLY PRPC
CHANGES OVER TO RA FOR MONDAY AND MONDAY NGT THOUGH SOME -FZRA
STILL PSBL ACROSS THE NRN TIER OF ZONES WHERE IT WILL TAKE THE
LONGEST TO SCOUR OUT THE CD AIR AT THE SFC.

THE CD FNT MOVES THRU BY TUESDAY MORNING WITH COLDER AIR FOLLOWING
THE FNT AS TEMPS LIKELY TO FALL DURING THE DAY AFTER MILD PREDAWN
READINGS. A SECONDARY UPR LVL TROF MOVES THRU WHICH MAY PRODUCE A
FEW -SHSN BUT THE N/MT ZONES HAVE THE BEST CHC OF -SHSN DUE TO
DEVELOPING UPSLOPE FLOW IN THE CD AIR ADVECTION BEHIND THE FNT.
HIGH PRES BRINGS FAIR WX WEDNESDAY FOLLOWED BY A FAST MOVING SFC
LOW THAT WILL TRACK TO OUR S BRINGING THE CHC OF -SN WEDNESDAY NGT
AND THURSDAY.

GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR SATURDAY
THRU SATURDAY NGT. USED GMOS FOR REST OF THE LONG TERM FCST...
EXCEPT USED A BLEND OF GFS40 AND MEX MOS GUIDANCE FOR MAX AND MIN
TEMPS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...MVFR/IFR CEILINGS AND VSBY DEVELOPING THIS
EVENING...IMPROVING TO VFR ON FRIDAY. VFR FRIDAY NIGHT.

LONG TERM /SATURDAY THROUGH MONDAY/...IFR PSBL WITH -SN SATURDAY.
IFR OR LIFR PSBL WITH MIXED PRCP DEVELOPING LATE SUNDAY NGT AND
CONTINUING THRU MONDAY.

&&

.MARINE...
SHORT TERM...SMALL CRAFT ADVISORY IN EFFECT THIS EVENING THROUGH FRIDAY.

LONG TERM /SATURDAY THROUGH MONDAY/...CONDITIONS BELOW SCA LEVELS
SATURDAY THRU SUNDAY NGT...THEN INCREASE TO SCA LEVELS OR PSBL
GALES MONDAY INTO MONDAY NGT IN STRENGTHEN S SW FLOW AHEAD OF THE
CD FNT. WINDS SHIFT TO THE W AS THE FNT MOVES OUT TO SEA AND CONT AT
SCA OR PSBL GALE LEVELS ON TUESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 11 AM EST FRIDAY FOR MEZ012>014-
     019>022-024>028.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST FRIDAY FOR ANZ150>154.

&&

JC
Hazardous weather outlook, Jan 19, 2:40 PM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
240 PM EST THU JAN 19 2012

MEZ007>009-018-023-NHZ001>010-013-014-201945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-INTERIOR YORK-
COASTAL YORK-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
240 PM EST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT SNOWFALL
REPORTS ON SATURDAY ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012>014-019>022-024>028-201945-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
240 PM EST THU JAN 19 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT SNOWFALL
REPORTS ON SATURDAY ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-201945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
240 PM EST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
January 19, 9:00 PM EST to January 20, 6:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
January 19, 9:00 PM EST to January 20, 6:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
January 19, 9:00 PM EST to January 20, 6:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363614, 363615, 363616.